To the Editor:—
Morray et al. 1are to be congratulated in trying to sort out some of the issues regarding intraoperative cardiac arrest in children. However, I am concerned with the conclusions regarding cardiac arrests related to anesthetic agents. The authors freely admit that they do not know the numerator or denominator and therefore cannot say that sevoflurane is safer than halothane, but they have suggested that because sevoflurane is reported to be less cardiac depressant than halothane, perhaps this is a contributory factor. I suggest another mechanism, and that is a systems issue, i.e. , the minimum alveolar concentration (MAC) multiples that can be administered with most halothane vaporizers is approximately 5 in a newborn or infant, whereas the number of MAC multiples allowable with a sevoflurane vaporizer is only approximately 21/2. Thus, the potential to deliver twice as much drug with halothane sets up the potential for rapid cardiovascular depression because of greater overpressurization at the beginning of anesthesia.
As one would expect, the majority of cardiac arrests reported occur during induction, and many of them occur only after control of respirations. It should be noted that the two patients who had arrests with sevoflurane also had controlled ventilation. Thus, the real culprit here may not be the drug but rather how the drug is used and the concentration of the drug that is used, i.e. , high concentrations of halothane with controlled ventilation or even moderate concentrations of halothane or sevoflurane with controlled ventilation.
It would be interesting to determine how many cardiac arrests occur with low doses of halothane while allowing the patient to breathe spontaneously. In my experience, most patients autoregulate their depth of anesthesia, and as long as the bag is not squeezed and the patient is allowed to breathe spontaneously, it is rare to see significant cardiovascular depression with halothane. However, as soon as one begins to control ventilation, rapid cardiac depression may follow.
Examination of the original MAC studies of halothane and similar MAC studies of sevoflurane from Toronto shows that the incidence of hypotension was similar in both groups of neonates. In fact, there was a higher incidence of hypotension in the sevoflurane neonate group (8 of 12) compared with the halothane neonate group (4 of 12). 2–3Admittedly, these studies were performed many years apart, and perhaps there were some differences in patient population, but the degree of myocardial depression reported in the literature when comparing sevoflurane and halothane is quite minimal, especially in infants. These differences in cardiovascular effects are likely less in children younger than 3 yr of age, the most vulnerable group, because they tend not to have an increase in heart rate with sevoflurane compared with older children. 3
My caution is to not condemn halothane at this time, particularly because this drug is the most widely used around the world, and sevoflurane is not affordable to many countries or hospitals. Instead of condemning the drug, perhaps we should teach people how to administer anesthesia more safely to infants. I was taught that it is difficult to “kill” a spontaneously breathing patient.